Open Access
Translator Disclaimer
May, 1992 On Likely Solutions of a Stable Marriage Problem
Boris Pittel
Ann. Appl. Probab. 2(2): 358-401 (May, 1992). DOI: 10.1214/aoap/1177005708


An ($n$ men-$n$ women) stable marriage problem is studied under the assumption that the individual preferences for a marriage partner are uniformly random and mutually independent. We show that the total number of stable matchings (marriages) is at least $(n/\log n)^{1/2}$ with high probability (whp) as $n \rightarrow \infty$ and also that the total number of stable marriage partners of each woman (man) is asymptotically normal with mean and variance close to $\log n$. It is proved that in the male (female) optimal stable marriage the largest rank of a wife (husband) is whp of order $\log^2 n$, while the largest rank of a husband (wife) is asymptotic to $n$. Earlier, we proved that for either of these extreme matchings the total rank is whp close to $n^2/\log n$. Now, we are able to establish a whp existence of an egalitarian marriage for which the total rank is close to $2n^{3/2}$ and the largest rank of a partner is of order $n^{1/2} \log n$. Quite unexpectedly, the stable matchings obey, statistically, a "law of hyperbola": namely, whp the product of the sum of husbands' ranks and the sum of wives' ranks in a stable matching turns out to be asymptotic to $n^3$, uniformly over all stable marriages. The key elements of the proofs are extensions of the McVitie-Wilson proposal algorithm and of Knuth's integral formula for the probability that a given matching is stable, and also a notion of rotations due to Irving. Methods developed in this paper may, in our opinion, be found useful in probabilistic analysis of other combinatorial algorithms.


Download Citation

Boris Pittel. "On Likely Solutions of a Stable Marriage Problem." Ann. Appl. Probab. 2 (2) 358 - 401, May, 1992.


Published: May, 1992
First available in Project Euclid: 19 April 2007

zbMATH: 0753.60016
MathSciNet: MR1161059
Digital Object Identifier: 10.1214/aoap/1177005708

Primary: 60C05
Secondary: 05A05 , 05C70 , 41A60 , 41A63 , 60F99

Keywords: asymptotic behavior , limit theorems , random preferences , ranks , Stable matching

Rights: Copyright © 1992 Institute of Mathematical Statistics


Vol.2 • No. 2 • May, 1992
Back to Top